Minnesota, 2022Winter Storm in Minnesota, December 21 to 22, 2022
December 21 to 22, 2022 · NWS MPX · 27 events in 27 counties and zones
Several inches of snow followed by rapid intensification of a low-pressure system over the Great Lakes led to a multi-day winter storm for much of Minnesota. Part 1 of this system was widespread fluffy snow with high snow-to-liquid ratios from southwest through east central Minnesota.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several inches of snow followed by rapid intensification of a low-pressure system over the Great Lakes led to a multi-day winter storm for much of Minnesota. Part 1 of this system was widespread fluffy snow with high snow-to-liquid ratios from southwest through east central Minnesota. There was a break, and then part 2 of this system followed as strong arctic winds developed in wrap-around circulation of the low-pressure system. Wind gusts of 35-50 mph, with the highest speeds in western and southern Minnesota. These winds together with the arctic air and fresh snow led to dangerous wind-chills near -25 to -35 F and blizzard conditions across the open terrain of the Minnesota River Valley. Roads became impassable, and the National Guard was called upon to help rescue folks. Farther north and east it was more wooded, so blizzard conditions didn't develop. Roads were still slick, along with dangerous wind chills.
The highest amounts of observed snowfall appeared to surround eastern MN and western WI. More specifically the Andover and Ham Lake (Andover) in 10.8 inches. Northern Dakota County 8-9 inches near Lakeville and Rosemont. Farther west, Scott County observed 7 to 9 inches in the southeastern part of the county between New Prague and Lakeville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 21, 2:54 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Dec 21, 2:54 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
254 AM CST Wed Dec 21 2022
.DISCUSSION...(Today through Tuesday)
Issued at 252 AM CST Wed Dec 21 2022
KEY MESSAGES: OVERALL SYSTEM REMAINS ON TRACK
- TODAY AND TONIGHT, part 1 of this system will bring 5 to 9 inches
of light fluffy snow across the region, with the highest amounts
just north and west of the Twin Cities, into western Wisconsin. A
Winter Storm Warning is in effect area wide.
- LATE TONIGHT AND EARLY THURSDAY, a break will follow, but then
part 2 of the system kicks in as northwest winds increase Thursday
afternoon through Friday night with widespread blowing snow.
- THURSDAY AFTERNOON THROUGH FRIDAY NIGHT, Confidence remains in
blizzard conditions for much of southern and western Minnesota
Thursday afternoon through Friday night. Wind strength in areas
along and north of I-94 remains a bit more uncertain and it ramps up
a little later Thursday, so continued wit the Winter Storm Watch.
IMPORTANT CHANGES, The wind forecast has decreased a bit for
Thursday into Friday night. The reason is the rapid intensification
of the surface low across the Great Lakes is a bit slower and
farther east, so the pressure gradient is less over the Midwest. As
a result, the potential for gusts greater than 50 mph has decreased,
but we still expect a long duration with at least 40 mph wind gusts.
DISCUSSION
TODAY AND TONIGHT...Not much change from the previous
forecast. An upper level wave across the Dakotas will move east
today, and warm air advection will spread out ahead of it brining
increasing clouds and snow across the region. Forecast soundings
continue to show a deep dendritic growth zone, so this snow will be
light and fluffy, with snow ratios of 20 to 25:1 expected, possibly
higher. Overall snowfall amounts are similar to the previous
forecast, with 5 to 9 inches across central MN into west central
Wisconsin, tapering off to 3 to 5 down near I-90. Winds will be light
with this snow, generally starting out of the east, and switching to
the northwest toward evening as the snow ends. The Winter Storm
Warning is in effect for this snowfall.
THURSDAY THROUGH FRIDAY NIGHT...The one noteworthy change is a
slight decrease (5 to 10 mph) in the wind forecast. As mentioned
above, this is due to the delayed onset of rapid intensification of
the surface low, combined with a slightly weaker high pressure system
to the west, and also the fact the strongest cold air advection is
focused to the south of the forecast area. This last point is
probably why the forecast soundings are a bit jumpy with the wind
gusts, meaning there's a few hours where they don't mix down the
gusts, which lowers the potential for +50 mph winds. If this system
does intensify more quickly and farther east, then the wind forecast
will increase. For now, we expect a long duration, Thursday night
through Friday night, with gusts in that 30 to 40 mph range, with a
few windows for gusts to be 40 to 50 mph.
In summary, we still expect blizzard conditions. Especially
considering how much light and fluffy snow is already sitting out
their. For added context, earlier, it was looking like this event
could have similar impacts to February 23/24 2019, which closed I-94
for over two days. That was a historic blizzard, with a much deeper
snow pack, and higher snow banks. However, this system will have a
long duration of strong winds, just not as high as that event. This
system also has several inches of fluffy snow to blow around. Given
that, it is possible that the Winter Storm Watch that is still in
effect east of the Blizzard Warning could be converted to a Blizzard
Warning. We just wanted to wait and see what the 12Z guidance shows,
in case this trend of lower winds continues. But as things stand
right now, widespread 40 mph gusts, with areas of 40 to 50 mph, are
still forecast.
SATURDAY THROUGH TUESDAY...Winds will decrease on Saturday, but it
will still be very cold. Lows Saturday night will be -10 to -20
below as surface high pressure settles overhead. The lull in the
weather won't last long, as another clipper system brings snow
chances again on Sunday, with the highest probability across
southwest Minnesota, and lesser chances in western Wisconsin. This
too will be a colder, fluffy snow, but the northwest winds that
follow it are only around 10 to 20 mph. Looking ahead, there is a
glimmer of hope with above normal temperatures favored at the end of
December into the New Year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1107 PM CST Tue Dec 20 2022
VFR continues with light and variable winds overnight into early
Wednesday morning. Wednesday morning into Wednesday afternoon snow
will spread from west to east. VFR will become MVFR and then quickly
fall into IFR. There will also be a period of LIFR with the heavier
snow. The snow will come to an end Wednesday night into Thursday
morning from west to east. Winds will remain fairly light (under 10
knots) until they pick right around the end of this TAF period.
KMSP... VFR with light and variable winds overnight into Wednesday
morning. Snow will pick up in the late morning with the heaviest snow
expected in the afternoon/evening with IFR/LIFR expected. Snow will
become lighter Wednesday night into early Thursday.
/OUTLOOK FOR KMSP/
Thu...MVFR/IFR and BLSN. Wind NW 15-20kts gusts 30-35 kts.
Fri...MVFR/IFR and BLSN. Wind NW 25G40 kts.
Sat...MVFR/IFR and BLSN. Wind NW 20G30 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning from 6 AM this morning to midnight CST tonight
for Benton-Douglas-Isanti-Kanabec-Mille Lacs-Morrison-
Sherburne-Stearns-Todd-Wright.
Wind Chill Warning from 6 AM Thursday to noon CST Saturday for
Brown-Chippewa-Douglas-Kandiyohi-Lac Qui Parle-Martin-Pope-
Redwood-Renville-Stevens-Swift-Watonwan-Yellow Medicine.
Winter Storm Watch from Thursday afternoon through late Friday
night for Anoka-Benton-Carver-Chisago-Dakota-Douglas-Goodhue-
Hennepin-Isanti-Kanabec-Mille Lacs-Morrison-Ramsey-Rice-Scott-
Sherburne-Stearns-Todd-Washington-Wright.
Wind Chill Watch from Thursday evening through Saturday morning for
Benton-Blue Earth-Carver-Faribault-Freeborn-Le Sueur-McLeod-
Meeker-Morrison-Nicollet-Rice-Scott-Sherburne-Sibley-Stearns-
Steele-Todd-Waseca-Wright.
Winter Storm Warning from 6 AM this morning to noon CST Thursday
for Brown-Chippewa-Kandiyohi-Lac Qui Parle-McLeod-Meeker-
Nicollet-Pope-Redwood-Renville-Sibley-Stevens-Swift-Yellow
Medicine.
Blizzard Warning from noon Thursday to 6 AM CST Saturday for Blue
Earth-Brown-Chippewa-Faribault-Freeborn-Kandiyohi-Lac Qui
Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-Pope-Redwood-
Renville-Sibley-Steele-Stevens-Swift-Waseca-Watonwan-Yellow
Medicine.
Winter Storm Warning from 9 AM this morning to 3 AM CST Thursday
for Anoka-Carver-Chisago-Dakota-Hennepin-Ramsey-Rice-Scott-
Washington.
Winter Storm Warning from 9 AM this morning to noon CST Thursday
for Blue Earth-Faribault-Freeborn-Le Sueur-Martin-Steele-
Waseca-Watonwan.
Winter Storm Warning from noon today to 6 AM CST Thursday for
Goodhue.
WI...Winter Storm Watch from Thursday afternoon through late Friday
night for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-
Rusk-St. Croix.
Winter Storm Warning from 9 AM this morning to 3 AM CST Thursday
for Barron-Polk-Rusk-St. Croix.
Winter Storm Warning from noon today to 6 AM CST Thursday for
Chippewa-Dunn-Eau Claire-Pepin-Pierce.
&&
DISCUSSION...CEO/JRB/PEM
AVIATION...NDCHazardous weather outlook, Dec 21, 4:52 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
452 AM CST Wed Dec 21 2022
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
452 AM CST Wed Dec 21 2022
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Snow developing today, but light winds. Travel impacts likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Widespread blowing snow, strong winds, and dangerously cold wind
chills will move in later Thursday through Friday night and lead
to life-threatening conditions for travelers. Consult the winter
weather message for additional details.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
jrb
Winter Storm, Kandiyohi
- When
- December 21, 5:00 AM CST to December 22, 12:00 AM CST
- Where
- Kandiyohi forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
There were multiple reports of 5 to just over 7 inches across the county within a 12-hour period. The highest amounts were observed in the southwestern portion of the county in SW of Wilmar, MN at 6.7 inches. This verifies the winter storm warning.
Winter Storm, Renville
- When
- December 21, 5:00 AM CST to December 22, 12:00 AM CST
- Where
- Renville forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
There were multiple reports of 5 to just over 6 inches across the county within a 12-hour period. Highest observations were near Olivia, MN at 5.5 and 6.2 inches. This verifies the winter storm warning.
Winter Storm, Redwood
- When
- December 21, 5:00 AM CST to December 22, 12:00 AM CST
- Where
- Redwood forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
There were multiple reports of 5 to just over 6 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Brown
- When
- December 21, 6:00 AM CST to December 22, 3:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
There were multiple reports of 5 to 7 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, McLeod
- When
- December 21, 7:00 AM CST to December 22, 3:00 AM CST
- Where
- McLeod forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Carver
- When
- December 21, 7:00 AM CST to December 22, 3:00 AM CST
- Where
- Carver forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Sibley
- When
- December 21, 7:00 AM CST to December 22, 3:00 AM CST
- Where
- Sibley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Nicollet
- When
- December 21, 7:00 AM CST to December 22, 3:00 AM CST
- Where
- Nicollet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
There were multiple reports of 5 to 7 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Benton
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Stearns
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
There were multiple reports of 5 to 7 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Meeker
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Meeker forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12-hour period. The highest observation was recorded near Dassel with 7.7 inches (12 mi north Hutchinson, MN). This verifies the winter storm warning.
Winter Storm, Wright
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Wright forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Hennepin
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Hennepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 9 inches across the county within a 12-hour period. The highest amounts were recorded in the eastern portion of the county near Brooklyn Center, MN (9 inches). This verifies the winter storm warning.
Winter Storm, Le Sueur
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Le Sueur forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12-hour period. The highest amounts were in the northeastern part of the county in New Prague, WI (7.0 inches). This verifies the winter storm warning.
Winter Storm, Rice
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Rice forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Scott
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 9 inches across the county within a 12-hour period. The highest observations were in the southeastern part of the county near Lakeville (8.8 inches) and Elko New Market (7.3 inches). This verifies the winter storm warning.
Winter Storm, Sherburne
- When
- December 21, 8:00 AM CST to December 22, 3:00 AM CST
- Where
- Sherburne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
There were multiple reports of 5 to 7 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Anoka
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Anoka forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
There were multiple reports of 8 to 10 inches across the county within a 12-hour period. Highest snowfall observed were near Coon Rapids, MN (9.7 inches) and Ham Lake, MN (10.8 inches). This verifies the winter storm warning.
Winter Storm, Isanti
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Isanti forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.562, -93.295 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Kanabec
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Kanabec forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Mille Lacs
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Mille Lacs forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Morrison
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
There were multiple reports of 5 to 7 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Ramsey
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Ramsey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 7 inches across the county within a 12-hour period. The highest observations recorded were in the central part of the county near Roseville and Little Canada (6.9 inches). This verifies the winter storm warning.
Winter Storm, Goodhue
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Goodhue forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
There were multiple reports of 5 to 7 inches across the county within a 12 hour period. This verifies the winter storm warning.
Winter Storm, Dakota
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12-hour period. The highest amounts were recorded in the western area of the county in Lakeville, MN (8 inches). This verifies the winter storm warning.
Winter Storm, Washington
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12-hour period. The highest amount of snowfall was observed near Mahtomedi. This verifies the winter storm warning.
Winter Storm, Chisago
- When
- December 21, 9:00 AM CST to December 22, 3:00 AM CST
- Where
- Chisago forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
There were multiple reports of 6 to 8 inches across the county within a 12 hour period. This verifies the winter storm warning.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 21 to 24, 20222 deaths · 35 events
- Winter Weather in Kansas, December 21, 20222 deaths · 6 events
- Cold and Winter Weather in Colorado, December 21 to 23, 20221 death · 43 events
- Winter Storm and Extreme Cold in Wisconsin, December 21 to 25, 20221 injured · $30,000 · 21 events
- Winter Storm and Winter Weather in Wisconsin, December 21 to 24, 202233 events
- Blizzard and Winter Storm in Iowa, December 21 to 24, 202230 events
- Extreme Cold in Nebraska, December 21 to 23, 202230 events
- Extreme Cold in Nebraska, December 21 to 24, 202227 events
- Extreme Cold in South Dakota, December 21 to 24, 202226 events
- Blizzard in North Dakota, December 21 to 23, 202226 events
- Blizzard in South Dakota, December 21 to 23, 202224 events
- Extreme Cold in South Dakota, December 21 to 24, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064172, 1064173, 1064174, 1064169, 1064165, 1064166, 1064168, 1064242, 1064161, 1064162, 1064163, 1064164, 1064167, 1064243, 1064244, 1064245, 1064251, 1061850, 1064156, 1064157, 1064159, 1064160, 1064241, 1064246, 1064247, 1064248, 1064249.